Arkansas, 2023

Flash Flooding and Damaging Wind in Arkansas, May 11 to 12, 2023

May 11 to 12, 2023 · NWS LZK · 9 events in 4 counties and zones

A cold front stalled across the northern counties of Arkansas, and the focus shifted to a storm system headed this way from Texas on the 10th/11th. As the system approached, moisture levels went through the roof.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LZK wrote it up.

A cold front stalled across the northern counties of Arkansas, and the focus shifted to a storm system headed this way from Texas on the 10th/11th. As the system approached, moisture levels went through the roof. Storm clouds had more than usual moisture to wring out, making them more efficient rain makers. Two to more than four inches of rain dumped from southwest into central sections of Arkansas. In the 48 hour period ending at 700 AM CDT on May 12th contributing to flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before the first event at May 11, 4:24 AM CST, 2 hours 17 minutes earlier.

Area forecast discussion, May 11, 4:24 AM CST, 2 hours 17 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Little Rock AR
524 AM CDT Thu May 11 2023

...New AVIATION...

.SHORT TERM...
(Today through Friday Night )
Issued at 344 AM CDT Thu May 11 2023

H500 disturbance with its corresponding sfc based MCV will
continue to work their way E/NE away from the area throughout the
day. Prior to their departure, persistent rain and thunderstorms
are expected to lift north over the state. Some of this activity
will be efficient rainfall producers with 1-2 inch per hour
rainfall rates or higher expected at times. Main concern still
remains from southern into central AR. Overnight rain has already
produced totals over 4 inches in spots.

Precip will be east of the area by later this evening with precip
wrapping up sooner across western parts of the state. A break is
expected but as a more pronounced H500 low rotates its way
northeast across the Central Plains additional rain and storms
will be possible into Friday. Temperatures will again be lower
today given the expected cloudcover and precip, but will warm up
more for Friday.

&&

.LONG TERM...
(Saturday through Wednesday)
Issued at 344 AM CDT Thu May 11 2023

For now, no sig changes to note regarding the long term fcst...low
magnitude rain and storm chances wl persist across much of the FA
thru the end of the weekend and into early next week. Broad H500
troughing wl be located over the Ern half of the Frnt Range,
extending across the Cntrl Plains and into the Midwest. Broad upper-
lvl high pressure is progged across much of the S/Ern US to begin
the PD. Where showers and storms are not seen, seasonably warm
condns wl cont thru the end of the weekend for portions of the FA.

Medium-range guidance has remained optimistic on the evolution and
approach of an early summer-type cdfrnt early next week. S/Ern US
upper-lvl high pressure looks to erode Sun thru Mon as N/Ern US to
S/Ern Canada troughing begins to amplify w/ a handful of shortwave
perturbations pivoting through the mean trough flow. This wl set up
a fetch of N/Wrly upper flow across the Cntrl third of the CONUS.
Low-lvl mass fields indicate sfc high pressure wl sag S/wrd thru the
Cntrl Plains, w/ a weak cdfrnt approaching the FA sometime during
the day Mon. 'Cold' air wl not necessarily accompany this frnt,
however, drier air should begin to filter into the region over the
next few days, providing some relief from the muggier and higher
dewpoint values that have been prevalent across much of the FA over
the last week. Low Chc PoPs wl accompany the FROPA, however given
the weak parameters of the synoptic environment, severe weather is
not anticipated.

Following the FROPA on Mon, sfc high pressure wl settle over the
Cntrl US, keeping Nrly sfc winds over the state thru the remainder
of the fcst PD. Much of the FA wl see temps moderate towards more
seasonable values, w/ slightly cooler overnight lows resuming. Low
Chc daily PoPs are currently fcst, as a handful of shortwave
perturbations look to maneuver thru the mean N/Wrly flow thru the
first half of next week. However, persistently Nrly sfc winds, and
lower afternoon buoyancy potential given lower sfc moisture content
should keep convective development to a minimum, w/ no significant
or severe wx expected thru the end of the long term.

&&

.AVIATION...
(12Z TAFS)
Issued at 522 AM CDT Thu May 11 2023

Widespread rain and thunderstorms will lift north across the state
through the early afternoon hours with precip tapering off from
west to east. Some activity may linger across E AR into the
evening hours. MVFR and lower conditions are expected through
nearly all of the TAF period. Winds will generally be out of the
S-SE but could vary in speed and direction near storms.

&&

.PRELIMINARY POINT TEMPS/POPS...
Batesville AR     76  67  84  69 /  90  30  60  30
Camden AR         76  67  86  67 / 100  10  40  20
Harrison AR       74  65  83  65 / 100  30  60  20
Hot Springs AR    78  67  85  67 /  90  20  60  30
Little Rock   AR  78  69  86  70 / 100  20  50  30
Monticello AR     76  68  86  70 /  90  10  30  20
Mount Ida AR      79  67  84  66 /  90  30  60  30
Mountain Home AR  74  65  83  65 / 100  30  60  20
Newport AR        79  68  84  70 /  90  40  50  30
Pine Bluff AR     76  68  87  69 /  90  20  40  20
Russellville AR   77  67  84  68 / 100  40  60  30
Searcy AR         77  66  84  68 /  90  30  50  30
Stuttgart AR      77  69  86  70 /  90  30  40  30

&&

.LZK WATCHES/WARNINGS/ADVISORIES...
Flood Watch until 1 PM CDT this afternoon for ARZ042-043-052>055-
062-066-067-141-241-341.

&&

SHORT TERM...67
LONG TERM....72
AVIATION...67
Hazardous weather outlook, May 11, 3:06 AM CST, 3 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Little Rock AR
406 AM CDT Thu May 11 2023

ARZ004>008-014>017-024-025-031>034-039-042>047-052>057-062>069-
103-112-113-121>123-130-137-138-140-141-203-212-213-221>223-230-
237-238-240-241-313-340-341-121000-
Marion-Baxter-Fulton-Sharp-Randolph-Stone-Izard-Independence-
Lawrence-Cleburne-Jackson-Conway-Faulkner-White-Woodruff-Perry-
Garland-Saline-Pulaski-Lonoke-Prairie-Monroe-Pike-Clark-
Hot Spring-Grant-Jefferson-Arkansas-Dallas-Cleveland-Lincoln-
Desha-Ouachita-Calhoun-Bradley-Drew-Boone County Except Southwest-
Newton County Higher Elevations-Searcy County Lower Elevations-
Southern Johnson County-Southern Pope County-
Southeast Van Buren County-Western and Northern Logan County-
Northern Scott County-Northwest Yell County-
Polk County Lower Elevations-
Central and Eastern Montgomery County-
Boone County Higher Elevations-Newton County Lower Elevations-
Northwest Searcy County Higher Elevations-
Johnson County Higher Elevations-Pope County Higher Elevations-
Van Buren County Higher Elevations-
Southern and Eastern Logan County-
Central and Southern Scott County-Yell Excluding Northwest-
Northern Polk County Higher Elevations-
Northern Montgomery County Higher Elevations-
Eastern, Central, and Southern Searcy County Higher Elevations-
Southeast Polk County Higher Elevations-
Southwest Montgomery County Higher Elevations-
406 AM CDT Thu May 11 2023

This Hazardous Weather Outlook is for a Large Part of Arkansas.

.DAY ONE...Today and Tonight

Rain and thunderstorms are expected to continue across the state
for much of the day. Severe weather chances are low. Heavy rain
is the main concern with some locations across central and
southern Arkansas set to receive an additional 2-4 inches of rain
which could lead to flash flooding. Some locations overnight
picked up several inches of rain already.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Isolated to scattered showers and thunderstorms are expected in the
coming days. Rain chances will be highest during the heat of the
afternoon and early evening. The severe weather threat should
stay limited at most. No other hazardous weather is forecast
through the long term period.

.Spotter Information Statement...

Spotter activation is not expected as this time.

&&

Visit NWS Little Rock on the web. Go to http://weather.gov/lzk.

67/72

The radar

The Little Rock radar (KLZK), 31 km away, was scanning. The volume nearest the first event began at 12:41 UTC.

Open the radar archive at this moment

Event by event

7 flash flood, 1 heavy rain, 1 thunderstorm wind. Local standard time, as filed.

Flash Flood, Saline

When
May 11, 6:41 AM CST
Where
Saline County, 1.33 mi WSW of Alexander to 1.08 mi ENE of Bryant
Cause
Heavy Rain
Reported by
NWS Employee
Coordinates
34.610, -92.460

A flooded roadway was observed by an NWS employee.

Flash Flood, Garland

When
May 11, 7:43 AM CST
Where
Garland County, 0.9 mi NW of Pleasant Hill to 0.8 mi NW of Pleasant Hill
Cause
Heavy Rain
Reported by
Public
Coordinates
34.460, -93.180

Water over the roadway.

Flash Flood, Garland

When
May 11, 8:22 AM CST
Where
Garland County, 0.9 mi NW of Gardner to 0.77 mi NW of Gardner
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
34.490, -93.090

High water completely covered portions of Airport Road near the Hot Springs Airport.

Flash Flood, Garland

When
May 11, 9:01 AM CST
Where
Garland County, 0.89 mi NW of Mountain Vly to 1.26 mi NNW of Mountain Vly
Cause
Heavy Rain
Reported by
Social Media
Coordinates
34.640, -93.060

High water was up to the edge of businesses along Arkansas Highway 7.

Heavy Rain, Garland

When
May 11, 10:00 AM CST
Where
Garland County, 0.69 mi N of Hot Spgs
Reported by
COOP Observer
Coordinates
34.510, -93.050

Observer in Hot Springs measured 6.05 inches of rain over a 24 hour period.

Thunderstorm Wind, Cleveland

When
May 11, 10:08 AM CST
Where
Cleveland County, 3.64 mi SSE of Staves
Measured
55 kt (63 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.980, -92.260

Multiple trees and powerlines were blown down about 3 miles west of Rison along Arkansas Highway 35.

Flash Flood, Cleveland

When
May 11, 12:15 PM CST
Where
Cleveland County, 1.85 mi ESE of Calmer to 1.61 mi ESE of Calmer
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
33.940, -92.000

Arkansas Highway 114 completely covered by high water near the intersection of Jupiter Lane.

Flash Flood, Dallas

When
May 12, 9:02 AM CST
Where
Dallas County, 0.57 mi E of Princeton to 0.21 mi ESE of Princeton
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
33.980, -92.620

Arkansas Highway 9 near Princeton was closed due to high water over the roadway. Several rural roads also water covered near the community of Willow just north of Princeton.

Flash Flood, Cleveland

When
May 12, 9:04 AM CST
Where
Cleveland County, 3.18 mi ENE of Toledo to 2.97 mi ENE of Toledo
Cause
Heavy Rain
Reported by
Public
Coordinates
33.940, -92.120

A portion of Arkansas Highway 114 was closed due to high water.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2023Every state in 2023This day in weather historyWarnings in Arkansas, May 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1100264, 1100265, 1100266, 1100268, 1100269, 1100270, 1100271, 1100273, 1100274.